Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Epidemiol. 2001 Jun 1;153(11):1089-93.

Steroids and risk of upper gastrointestinal complications.

Author information

1
Department of Epidemiology, Harvard School of Public Health, Boston, MA 02115, USA. shernan@hsph.harvard.edu

Abstract

Most antiinflammatory drugs have been associated with an increase in upper gastrointestinal complications. However, the literature on steroids is more limited than that on nonsteroidal antiinflammatory drugs (NSAIDs). To estimate the risk of upper gastrointestinal complications associated with use of steroids alone and in combination, a nested case-control analysis was conducted on the General Practice Research Database from the United KINGDOM: The authors identified 2,105 cases of upper gastrointestinal complications and 11,500 controls between 1993 and 1998. The adjusted odds ratios associated with current use of oral steroids were 1.8 (95% confidence interval (CI): 1.3, 2.4) for upper gastrointestinal complications overall and 2.4 (95% CI: 1.7, 3.4) for gastric and 1.2 (95% CI: 0.8, 1.9) for duodenal damage. Steroids were similarly associated with bleeding (odds ratio (OR) = 1.8; 95% CI: 1.3, 2.4) and perforations (OR = 1.6; 95% CI: 0.9, 3.1). Simultaneous use of steroids with low-medium and high NSAID doses, respectively, produced odds ratios of 4.0 (95% CI: 1.3, 12.0) and 12.7 (95% CI: 6.2, 26.1), compared with users of none. Whenever possible, antiinflammatory drugs should be given in monotherapy and at the lowest effective dose in order to reduce the risk of upper gastrointestinal complications.

PMID:
11390328
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center